Saturday, December 31, 2016

A Little Unsteady

Ah, where to start? 2016 has thrown a lot our way, not a lot of good to speak of. I use this space to document Ava's story so I'll stick to her world tonight.

Ava is growing up, change has been brewing in both her health and the level or type of care she requires to go about her daily life. She is officially a two person transfer, nearly 80 lbs. and beastly strong, it's getting harder to find appropriate and qualified help within her current support structure. Her seizures have also been evolving and increasing, it's possible to find yourself in a situation where you have to transfer her body so she can safely seize. This isn't an easy task, physically not possible for some, epilepsy management has again moved to the top priority of 'quality of life' in her palliative care puzzle. 

The last Friday in August we spent some time with her Epileptologist and decided we would add an additional anti-epileptic drug, Banzel/Rufinamide, as an adjunct therapy with the hope of decreasing a specific seizure type. If it was successful, we would reduce and/or eliminate one of the other two drugs we are currently using to treat seizures. She started this drug the Friday before Labor Day and it seemed to be her standard cocktail tweak, there was really no reason to anticipate anything different.

Labor Day found us at the nearest Children's Hospital emergency department, leaving with a 'community acquired pneumonia' diagnosis for Ava. It came as a bit of a surprise, she hadn't been presenting with any major illness, aspiration has never been a problem, she's never had pneumonia and had only used an oral antibiotic once in her life. Her stats were good, oxygen wasn't a concern, we were able to go home on a hefty dose of Augmentin, TID, for 10-days.

The next Saturday I noticed a pimple looking spot, on the back of her thigh just under her butt. I didn't think much of it, I spent the next 48-hours traveling 400 miles north, to pay respects to my step-grandfather. I left on a Sunday and received a call from Ava's teacher early Monday morning, she was vomiting and needed to go home. Her dad picked her up, no more vomit and success keeping her next two meals down, we chalked it up to the antibiotic. 

I arrived home that night around bed time and noticed a few spots on her chest. By morning the rash was certain and gaining ground, joined by a low grade fever. We had a successful breakfast and refusal to eat lunch, I knew something was going very wrong, we (PCP included) settled on a visit to north campus to assess. Seven hours later we were sent home, with a diagnosis of penicillin rash and yeast infection in groin. 

I shit you not.

And I did advocate, we wouldn't have been there seven flipping hours if I'd bought their dx. I specifically asked for them to look at liver enzymes as my concern was Stevens-Johnson Syndrome as well as long-term depakote use, they ran a BASIC metabolic panel, it takes a comprehensive panel to peek at hepatic function. So much for checking on that liver. One of the NPs spent a fair time presenting pictures of penicillin rashes, the attending had to present why he didn't think this was a reaction to the medication before I'd leave. In those seven hours, the rash wasn't looking any less vicious, justavirus wasn't settling well with me, I needed to get her home for p.m. meds.

The icing on the cake? 

The discharge instructions were to continue "Lamictal" and cease Augmentin. To date she's never been prescribed Lamictal, it was Banzel and it was prescribed from the same institution. No flipping excuse, I can only surmise this a reality of SJS often being described as "lamictal rash" in the epilepsy community (to be fair I'll admit a rare child doesn't make for simple medical practice).

Can you imagine that they didn't listen to me and my concerns or value my input and experience? *Snicker* If I've learned anything in my medical parenting tenure, big egos are par for many newbies at teaching institutions. The communication breakdown was blatant in the 15 pages of discharge instructions; four providers couldn't humor me. Before noon the next day we were back at main campus ED and Ava was very sick. 

Febrile and flirting with acute liver failure, AST level of 1724 (normal range 10-40) and ALT level of 590 (normal range 10-30) landed us in a triage room for nearly nine hours. In that time the last resort "resource team" was able to place an IV while the attending sorted out a dx of DRESS Syndrome vs. Stevens-Johnson with PCP, dermatology, neurology, and ophthalmology. By 11:00 p.m we were settling into our 8th floor room that we'd call home for the next week. Infectious disease popped in to rule out any obscure bug that might have been overlooked. By morning they were certain it was DRESS Syndrome, rare enough for a case study. 

It's NYE and we're still going to north campus for weekly hepatic labs and trying to kick prednisone. She started on 40mg, holding steady at 5mg and hoping for baseline once her liver can kick this. They don't know much about treating DRESS, especially in the pediatric population. 2016 hasn't lacked crazy.


White tip on nose is normal skin tone
Hoping for a renewed spirit in 2017, cheers to all of you!


No comments: